Alert archive / Wisconsin / Special Marine Warnings in 2021

Special Marine Warning 2, NWS Green Bay, WI

May 25, 2021

NWS Green Bay, WI issued this special marine warning at May 25, 2021, 7:44 PM CDT. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2021, 7:44 PM CDT (00:44 UTC)
Expired
May 25, 2021, 9:15 PM CDT
In force
91 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Green Bay radar (KGRB), 71 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1008 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1008 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

652 
WHUS53 KGRB 260044
SMWGRB
LMZ521-522-260215-
/O.NEW.KGRB.MA.W.0002.210526T0044Z-210526T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Green Bay WI
744 PM CDT Tue May 25 2021

The National Weather Service in Green Bay has issued a

* Special Marine Warning for...

Central and Southern Bay of Green Bay...

* Until 915 PM CDT.

* At 744 PM CDT, strong thunderstorms were located along a line
  extending from 33 nm northwest of Chambers Island to 17 nm west of
  Crivitz to 10 nm south of Shawano, moving east at 45 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar indicated.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* strong thunderstorms will be near...
  Oconto around 810 PM CDT.
  Long Tail Point Light and Little Suamico around 820 PM CDT.
  Green Bay Harbor Entrance Light around 825 PM CDT.
  Marinette, Bay Shore Park and Peshtigo Reef Light around 830 PM 
  CDT.
  Chambers Island and Little Sturgeon Bay around 845 PM CDT.
  Eagle Bluff Light and Sherwood Point Light around 855 PM CDT.
  Sturgeon Bay and Sister Bay around 900 PM CDT.

Other locations impacted by strong thunderstorms include Little
Sturgeon Bay, Little Suamico and Sister Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 4540 8695 4531 8697 4529 8707 4515 8718
      4517 8724 4491 8741 4483 8739 4489 8742
      4482 8756 4484 8761 4465 8776 4462 8787
      4454 8793 4455 8802 4472 8799 4487 8783
      4493 8784 4498 8763 4515 8760 4540 8736
TIME...MOT...LOC 0044Z 257DEG 46KT 4563 8786 4521 8842 4497 8841 4461
8864

HAIL...0.00IN
WIND...>34KTS

$$

Kurimski
3 follow-up statements
072 
FZUS73 KGRB 260144
MWSGRB

Marine Weather Statement
National Weather Service Green Bay WI
844 PM CDT Tue May 25 2021

LMZ521-522-260215-
/O.CON.KGRB.MA.W.0002.000000T0000Z-210526T0215Z/
844 PM CDT Tue May 25 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 915 PM CDT...

For the following areas...

Central and Southern Bay of Green Bay...

At 843 PM CDT, strong thunderstorms were located along a line
extending from 26 nm north of Rock Island to 13 nm northwest of
Detroit Island to Eagle Bluff Light to near Sturgeon Bay, moving east
at 50 knots.

HAZARD...Wind gusts to 40 knots.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Strong thunderstorms will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 4540 8695 4531 8697 4529 8707 4515 8718
      4517 8724 4491 8741 4483 8739 4489 8742
      4482 8756 4484 8761 4465 8776 4462 8787
      4454 8793 4455 8802 4472 8799 4487 8783
      4493 8784 4498 8763 4515 8760 4540 8736
TIME...MOT...LOC 0143Z 254DEG 51KT 4584 8662 4543 8719 4519 8718 4483
8742

HAIL...0.00IN
WIND...40KTS

$$

Eckberg
097 
FZUS73 KGRB 260200
MWSGRB

Marine Weather Statement
National Weather Service Green Bay WI
900 PM CDT Tue May 25 2021

LMZ522-260210-
/O.CAN.KGRB.MA.W.0002.000000T0000Z-210526T0215Z/
900 PM CDT Tue May 25 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...

Southern Bay of Green Bay...

The gust front has moved out of the warned area and no longer poses 
a significant threat to boaters.

LAT...LON 4540 8695 4531 8697 4529 8707 4520 8716
      4525 8735 4540 8730
TIME...MOT...LOC 0200Z 257DEG 46KT 4589 8633 4548 8690 4524 8689 4488
8713

$$

LMZ521-260215-
/O.CON.KGRB.MA.W.0002.000000T0000Z-210526T0215Z/
900 PM CDT Tue May 25 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 915 PM CDT...

For the following areas...

Central Bay of Green Bay...

At 900 PM CDT, a gust front were located along a line extending from
28 nm west of Point Patterson to near Rock Island to near Detroit
Island to near Whitefish Point, moving east at 45 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

The gust front will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 4540 8695 4531 8697 4529 8707 4520 8716
      4525 8735 4540 8730
TIME...MOT...LOC 0200Z 257DEG 46KT 4589 8633 4548 8690 4524 8689 4488
8713

HAIL...0.00IN
WIND...>34KTS

$$

Eckberg
661 
FZUS73 KGRB 260212
MWSGRB

Marine Weather Statement
National Weather Service Green Bay WI
912 PM CDT Tue May 25 2021

LMZ521-260222-
/O.EXP.KGRB.MA.W.0002.000000T0000Z-210526T0215Z/
912 PM CDT Tue May 25 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 915 PM CDT...

The affected areas were... 

Central Bay of Green Bay...

The gust front has moved out of the area and no longer poses a
significant threat to boaters.

LAT...LON 4540 8695 4531 8697 4529 8707 4520 8716
      4525 8735 4540 8730
TIME...MOT...LOC 0212Z 257DEG 46KT 4592 8613 4551 8670 4527 8669 4491
8693

$$

Eckberg

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special marine warning went out at May 25, 7:13 PM CDT, 31 minutes earlier.

Area forecast discussion, May 25, 7:13 PM CDT, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Green Bay WI
713 PM CDT Tue May 25 2021

New Information added to update section

.UPDATE...
Issued at 710 PM CDT Tue May 25 2021

Added Oconto and Marinette to 203 at the request of SPC. Surface
conditions aren't too different there compared to east- central
Wisconsin, but deep-layer shear is a little stronger so that
portion of the line may have a little better chance to re-
strengthen.

UPDATE
Issued at 646 PM CDT Tue May 25 2021

Severe bowing segment moving through central Wisconsin has
weakened considerably. Evaluating the need for an eastward
extension of the watch at this time.

UPDATE
Issued at 432 PM CDT Tue May 25 2021

Scattered storms continued to develop along a band from northwest
to west-central Wisconsin. Thus far there have been a couple
reports of severe hail from near the WI/MN border and some small
hail with a storm heading toward N-C WI.

Dew points have dropped several degrees during the past few hours
over far N-C WI, probably due to deepening of the surface based
mixed layer. If that trend continues, it would probably shift the
focus for severe south toward central Wisconsin. Dew points were
also dropping considerably behind the line in eastern MN/western
WI. As long as that trend continues, it should be possible to clear
the watch from west to east behind the line.
&&

.SHORT TERM...Tonight and Wednesday
Issued at 311 PM CDT Tue May 25 2021

Isolated showers were noted across portions of northeast Wisconsin
this afternoon. Meanwhile, strong to severe thunderstorms were
developing across northwest and west-central Wisconsin. These
storms will move into north-central and central Wisconsin between
5 PM and 8 PM and from 8 PM to 11 PM across northeast and east-
central Wisconsin. The storms are expected to weaken as they
move into far eastern Wisconsin. Damaging winds will be the
primary severe weather risk, although large hail can't be ruled
out.

After the front passes, winds will turn to the northwest which
will user in cooler temperatures and bring a decrease in the
clouds. Lows tonight will range from the upper 40s to middle 50s
north to around 60 east. Gusty northwest winds are expected on
Wednesday, along with partly to mostly cloudy skies. Highs will
range from the 50s north to near 70 across east-central Wisconsin.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 311 PM CDT Tue May 25 2021

The main highlights for the extended period will be in the latter
half of the work week, as temperatures trend to well below normal
and a chance of showers moves through the region.

Wednesday night through Friday...Surface high pressure will remain
in the area for Wednesday night, beginning to depart the region by
Thursday morning. An upper low then works its way into southern
Wisconsin in the afternoon and evening, bringing overrunning
precipitation north of the warm front. Precipitation coverage
northwards may be limited, depending on where exactly where the
warm front sets up. Similarly, any warm air over our area will
likely be aloft, which will keep the surface temperatures well
below normal, with highs in the 50s both Thursday and Friday.
Showers will be the main precipitation type, with little in the
way of convection. Light precipitation will then likely continue
at times overnight Thursday through Friday, ending Friday evening.
The cold air overnight may have the chance to produce brief light
snow or flurries across portions of the north-central Wisconsin,
but little to no accumulations are expected. This will also
present a small window for frost development.

Rest of the forecast...Surface high pressure returns to the area
Friday night and into the early parts of the weekend, which will
lead to some drier conditions for the middle portion of the
extended. Weak WAA over this portion of the forecast will warm the
area some, although we'll likely still remain below normal
overall. Highs will be in the 60s Saturday and upper 60s to lower
70s on Sunday. Guidance still remains divided on precipitation
chances for the end of the weekend, as a weak upper trough slides
across the area. Kept low pops in the forecast for now, as the
chances for more widespread precipitation looks small, at least
for the Sunday night into Monday timeframe.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 646 PM CDT Tue May 25 2021

Storms will weaken as they progress east across the area tonight.
Anticipate convective clouds to form tomorrow, but drier air
advecting into the region should result in VFR conditions.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........Skowronski
SHORT TERM.....Eckberg
LONG TERM......Uhlmann
AVIATION.......Skowronski
Hazardous weather outlook, May 25, 2:55 PM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
255 PM CDT Tue May 25 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-262000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
255 PM CDT Tue May 25 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Rest of The Afternoon and Tonight

Thunderstorms are possible late this afternoon and evening. A few
of the storms could become severe with damaging winds and large
hail, especially across central and north-central Wisconsin.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Areas of frost may develop Wednesday night into early Thursday
morning across north-central Wisconsin due to temperatures falling
into the 30s. Areas of frost have a higher chance of developing
Friday night into early Saturday morning across north-central, far
northeast, and portions of central Wisconsin due to temperatures
in the 30s, mostly clear skies, and light winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed this afternoon or evening.

LMZ521-522-541>543-262000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
255 PM CDT Tue May 25 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Rest of The Afternoon and Tonight

A Small Craft Advisory is in effect for Lake Michigan due to
gusty southwest winds and building waves. In addition, thunderstorms
could be a hazard to small craft on the lake and bay during the
evening hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Increasing northeast winds and building waves on Thursday and
Friday will likely create hazardous conditions for small craft
along the Lake Michigan nearshore waters.

Eckberg

In the hours before

Local storm report, May 25, 6:39 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
639 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND GST     MOSINEE                 44.78N 89.69W
05/25/2021  M49 MPH          MARATHON           WI   AWOS

&&

SAC
Local storm report, May 25, 6:42 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
642 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             TOMAHAWK                45.46N 89.73W
05/25/2021  E1.00 INCH       LINCOLN            WI   PUBLIC

            VIA SOCIAL MEDIA.

&&

SAC
Special weather statement, May 25, 6:54 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Green Bay WI
654 PM CDT Tue May 25 2021

WIZ019>021-030-031-035>039-073-074-260100-
Southern Oconto County WI-Waupaca WI-Southern Marinette County WI-
Shawano WI-Langlade WI-Outagamie WI-Northern Oconto County WI-
Wood WI-Marathon WI-Portage WI-Brown WI-Menominee WI-
654 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WOOD...NORTHWESTERN
BROWN...PORTAGE...EASTERN MARATHON...SOUTHERN MARINETTE...
MENOMINEE...WAUPACA...OCONTO...NORTHWESTERN OUTAGAMIE...SOUTHERN
LANGLADE AND SHAWANO COUNTIES UNTIL 800 PM CDT...

At 653 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Antigo to Wittenberg to
near Whiting to 8 miles southwest of Babcock. Movement was east at 60
mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Antigo and Wittenberg around 700 PM CDT.
  Amherst around 705 PM CDT.
  Neopit around 710 PM CDT.
  Shawano, White Lake, Keshena and Gardner Dam Scout Camp around 720
  PM CDT.
  South Branch around 725 PM CDT.
  Legend Lake around 730 PM CDT.
  Clintonville, Gillett, Mountain and Bear Paw Scout Camp around 735
  PM CDT.
  Hartman Creek State Park and Navarino Wildlife Area around 745 PM
  CDT.

Other locations impacted by these storms include Lake Noseum,
Northport, Rose Lawn, Coddington, Hayes, Kellner, Whitcomb, Frazer
Corners, Iola and Belle Plaine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central, north central and northeastern Wisconsin.

LAT...LON 4441 8966 4481 8927 4511 8938 4535 8806
      4534 8806 4534 8790 4501 8779 4462 8819
      4431 8904 4424 8959 4425 9011
TIME...MOT...LOC 2353Z 258DEG 52KT 4506 8926 4483 8918 4443 8957 4419
9023

Kurimski
Local storm report, May 25, 7:06 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
706 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND GST     WISCONSIN RAPIDS        44.40N 89.84W
05/25/2021  M43 MPH          WOOD               WI   ASOS

&&

SAC
Local storm report, May 25, 7:19 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
719 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND DMG     LINDSEY                 44.54N 90.30W
05/25/2021                   WOOD               WI   PUBLIC

            A FEW TREE BRANCHES BROKEN.

&&

SAC
Special weather statement, May 25, 7:43 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Green Bay WI
743 PM CDT Tue May 25 2021

WIZ013-020-021-031-073-074-260130-
Southern Oconto County WI-Southern Marinette County WI-Shawano WI-
Northern Oconto County WI-Menominee WI-Northern Marinette County WI-
743 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARINETTE...EASTERN MENOMINEE...
OCONTO AND EASTERN SHAWANO COUNTIES UNTIL 830 PM CDT...

At 743 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Pembine to near Bear Paw Scout
Camp to 6 miles southeast of South Branch to near Shawano. Movement
was east at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Crivitz and Pound around 805 PM CDT.
  Wausaukee around 810 PM CDT.
  Oconto around 820 PM CDT.
  Marinette around 825 PM CDT.
  Menominee around 830 PM CDT.

Other locations impacted by these storms include Cullen, Underhill,
Breed, Middle Inlet, Hayes, Pensaukee, Zachow, High Falls Reservoir,
Hickory Corners and Lunds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Wisconsin.

LAT...LON 4494 8759 4486 8777 4483 8770 4490 8755
      4485 8758 4477 8768 4476 8774 4482 8769
      4468 8866 4495 8851 4519 8852 4568 8778
      4535 8789 4537 8787 4537 8766 4517 8774
      4509 8759 4511 8760 4518 8743 4517 8743
TIME...MOT...LOC 0043Z 257DEG 46KT 4563 8786 4521 8842 4497 8841 4476
8853

Kurimski

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:29 PM CDTAreal Flood AdvisoryGRBWood3 hr
May 25, 7:43 PM CDTSpecial Weather StatementGRBMarinette, Oconto47 min
May 25, 8:28 PM CDTSpecial Marine WarningGRB62 min
May 25, 9:29 PM CDTSpecial Weather StatementGRBPortage, Waupaca, Wood46 min
May 25, 10:00 PM CDTSpecial Weather StatementGRBWaushara45 min
May 26, 10:15 AM CDTSmall Craft AdvisoryGRB15 hr
May 26, 2:24 PM CDTFrost AdvisoryGRBFlorence, Forest, Vilas17 hr

Nearby

Special Marine Warnings in Wisconsin, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.